Winter Storm, Walker
- When
- February 8, 6:00 AM EST to 12:00 PM EST
- Where
- Walker forecast zone
- Reported by
- Public
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
The public reported 3.5 inches of snow in Chickamauga.
A fast moving mid-level short wave swept through the region during the morning and early afternoon. With a fairly cold airmass in place over north Georgia and ample mid-level moisture, moderate to heavy snow quickly accumulated across a large portion of north Georgia.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A fast moving mid-level short wave swept through the region during the morning and early afternoon. With a fairly cold airmass in place over north Georgia and ample mid-level moisture, moderate to heavy snow quickly accumulated across a large portion of north Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 8, 6:00 AM EST, 0 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Peachtree City GA 600 AM EST Sat Feb 8 2020 .UPDATE FOR AVIATION... PREV DISCUSSION... /Issued 346 AM EST Sat Feb 8 2020/ SHORT TERM /Today through Sunday/... The main concern today is a quick developing and moving short wave, forecast to moving across the area with a rather cold airmass in place. This has prompted the issuance of a winter storm warning for our NE counties from Murray to Cherokee east to Hall, White and Towns. There is potential for 2 to 4 inches of snow, somewhat favoring the higher elevations. The previous winter weather advisory will be continued around the warning area. While these areas could have a rain/snow mix, the warning area will likely be mostly snow. The counties on the southern border of the advisory area are a very close call as to whether snow will predominate for a long enough period. So for now, this portion of the advisory was left alone. Farther to the south, any precipitation will be all rain. This short wave will be rather quick moving and all precip is expected to end by early evening. Sunday is expected to be dry as we will be in between weather systems. Forecast high temperatures are running about 2 to 14 degrees below normal across the area today and within 2 to 4 degrees of normal for Sunday. Forecast low temperatures are running within 3 degrees of normal for tonight. Overall confidence is low to medium. BDL LONG TERM /Sunday Night through Friday/... The long term portion begins as a rare quiet period across the forecast area but things will be changing quickly as we approach 12Z Monday. With persistent SW flow aloft, we are just going to get system after system affecting us through the long term. This first system looks to bring categorical pops to the northern portion of the area for Monday. This will expand southward for Monday night with almost all areas seeing sustained light to moderate rainfall. With the copious amounts of rain seen the last few days, it will not day much to add to the hydrology concerns already being experienced across the area. As a result, the northern zones have already been placed in a moderate risk excessive rainfall for day 3. Front stalls over the area as SW flow aloft just prevents fronts from making it through. Continued categorical pops and very unneeded rainfall in the offing for Tuesday as well. As a matter of fact, taking into account Wednesday rainfall along the front, models are indicating another 3 to 6 inches of rain north of I20. Will almost certainly need another flood watch with subsequent forecasts. Will be carrying thunder primarily for Central portions on Wednesday but no severe is anticipated at this time. System finally exits on Friday with high pressure building in its wake. This again could be short lived as another gulf system looks to bring additional high rain chances to the area per the GFS ECMWF is decidedly less bullish on this feature and will use a blend for now. Deese && .AVIATION... 12Z Update... Increasing potential for MVFR/IFR ceilings with increasing rain and snow chances. Potential for a brief period of snow or rain/snow mix this morning for the ATL area tafs with more snow over other areas of N GA. Conditions improving late day and evening to VFR. Surface winds light and variable or ESE then becoming SSW to NNW late day less than 10 kts. Surface winds becoming light and variable or light E tonight. //ATL Confidence...12Z Update... Low confidence for a snow or rain/snow mix. Low to medium confidence for all other elements. BDL && .PRELIMINARY POINT TEMPS/POPS... Athens 43 31 55 40 / 70 10 0 5 Atlanta 45 33 55 43 / 80 0 0 5 Blairsville 39 26 51 38 / 80 10 0 5 Cartersville 45 30 56 42 / 80 0 0 5 Columbus 51 36 63 48 / 40 0 0 5 Gainesville 40 30 52 39 / 80 10 0 5 Macon 51 35 61 45 / 30 5 0 0 Rome 47 29 57 43 / 80 0 0 10 Peachtree City 47 32 59 44 / 70 0 0 0 Vidalia 58 39 65 47 / 5 5 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 7 PM EST this evening for the following zones: Cherokee...Dawson...Fannin...Forsyth...Gilmer... Hall...Lumpkin...Murray...Pickens...Towns...Union...White. Winter Weather Advisory until 4 PM EST this afternoon for the following zones: Banks...Barrow...Bartow...Catoosa...Chattooga... Cobb...Dade...DeKalb...Floyd...Gordon...Gwinnett...Jackson... North Fulton...Paulding...Polk...Walker...Whitfield. && SHORT TERM...BDL LONG TERM....Deese AVIATION...BDL
Hazardous Weather Outlook National Weather Service Peachtree City GA 458 AM EST Sat Feb 8 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-091000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 458 AM EST Sat Feb 8 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... ...Winter Storm Warning In Effect For Far North Georgia... ...Winter Weather Advisory In Effect For Portions of North Georgia... A Winter Storm Warning has been issued for far north Georgia through early evening. Snow will begin later this morning and accumulate quickly ultimately resulting in 2 to 4 inches accumulations. Please see the latest WSW for further details. A Winter Weather Advisory has been issued for portions of North Georgia, including the north Atlanta metro. Snow will be possible during the morning hours into the early afternoon across the advisory area. Accumulations are expected to be less than an inch and primarily on elevated and grassy surfaces. Please see the latest WSW for further details. Temperatures dropping back to below freezing Saturday night will likely lead to additional travel concerns for the same areas outlined above. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Additional moderate rainfall from multiple storm systems will exacerbate ongoing river flood issues through much of next week. This will be especially true on Monday when a moderate risk of excessive rainfall will be in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
Special Weather Statement National Weather Service Peachtree City GA 353 AM EST Sat Feb 8 2020 GAZ027-036-037-041>044-046>048-052>057-066>068-082100- Madison-Clarke-Oconee-Haralson-Carroll-Douglas-South Fulton- Rockdale-Walton-Newton-Heard-Coweta-Fayette-Clayton-Spalding- Henry-Troup-Meriwether-Pike- 353 AM EST Sat Feb 8 2020 Rain mixed with snow will be possible during the early morning hours. Temperatures at that time will range mostly in the upper 20s to lower 30s. It is possible that a brief period of freezing rain accompanies the precipitation which would create some traffic concerns. No accumulation is expected as temperatures should gradually rise into the 40s by early afternoon bringing a transition to all rain.
The national radar mosaic for the moment the first event began.
21 winter storm, 9 winter weather. Local standard time, as filed.
The public reported 3.5 inches of snow in Chickamauga.
The broadcast media reported 4 inches of snow in Ringgold.
A CoCoRaHS observer reported 2 inches of snow 9 miles east-northeast of Summerville.
A COOP observer reported 1 inch of snow 1 mile east-southeast of Rome.
A CoCoRaHS observer reported 1.8 inches of snow 3 miles northwest of Sugar Valley.
A COOP observer reported 1.5 inches of snow 5 miles east-southeast of Adairsville.
A COOP observer reported 1.8 inches of snow 7 miles northeast of Dallas.
A CoCoRaHS observer reported 6.5 inches of snow 7 miles north-northwest of Cherry Log and another CoCoRaHS observer reported 6 inches of snow 9 miles west-northwest of Blue Ridge. The Fannin County Emergency Manager reported 6 inches of snow 1 mile east-northeast of Blue Ridge and the public reported 4 inches of snow in Morganton.
An amateur radio operator reported 6.5 inches of snow 1 mile northwest of Sequoyah Lake. the Gilmer County Emergency Manager reported 5.5 inches of snow in Ellijay and the public reported 4 inches of snow 3 miles west-northwest of Cherry Log.
An amateur radio operator reported 3.5 inches of snow 2 miles north-northwest of Jasper. A COOP observer reported 3 inches of snow 1 mile north-northwest of Jasper and a CoCoRaHS observer reported 2 inches of snow 7 miles northeast of Nelson.
The Dawson County Emergency Manager reported 5 inches of snow at Amicalola Falls State Park and 4.2 inches of snow in Dawsonville.
The Cherokee County Emergency Manager reported 5 inches of snow in Lake Arrowhead and 2 miles east of Waleska. A CoCoRaHS observer reported 3 inches of snow 2 miles west-northwest of Canton and the broadcast media reported 2 inches of snow in Canton. The Public reported 1 inch of snow 1 mile southeast of Hobgood Park.
The broadcast media reported 2.5 inches of snow at Sweat Mountain and 1.7 inches in Marietta. CoCoRaHS observers reported 2 inches of snow 8 miles northeast of Marietta and 1.3 inches of snow 3 miles north-northeast of Marietta.
The public reported 7 inches of snow 4 miles southwest of Blairsville and 4 inches of snow in Suches. The Union County Emergency Manager reported 5 inches of snow 1 mile east-southeast of Blairsville.
A CoCoRaHS observer reported 5 inches of snow 5 miles south-southeast of Hiawassee. The broadcast media reported 4.5 inches of snow in Hiawassee.
The Lumpkin County Emergency Manager reported 6.6 inches of snow in Turners Corner, 5 inches 2 miles west-northwest of Garland and 5 inches in Dahlonega. The public reported 6.2 inches of snow 3 miles north-northwest of Dahlonega and 5 inches 1 mile west-northwest of Garland. A CoCoRaHS observer reported 5.5 inches of snow 3 miles southwest of Dahlonega and an amateur radio operator reported 5 inches 8 miles west-northwest of Cleveland.
The White County Emergency Manager reported 6.8 inches of snow 2 miles southwest of Qualatchee Lake, 5.5 inches 3 miles north-northeast of Leaf, 4 inches 1 mile east-southeast and 3 miles east-southeast of Cleveland and 4 inches 3 miles southeast of Leaf. CoCoRaHS observers reported 6.8 inches of snow 5 miles west of Cleveland, 6.5 inches 3 miles south of Helen, 4 miles southwest of Sautee and 4 miles west-northwest of Cleveland. COOP observers reported 6.5 inches of snow 3 miles west of Sautee and 5.7 inches 1 mile south of Cleveland.
The public reported 4.5 inches of snow 1 mile west-northwest of Coal Mountain, 4 inches 2 miles south-southeast of Matt, 3.5 inches in Chestatee, 2.8 inches 4 miles east of Brookwood and 2.5 inches 2 miles of Johns Creek. A CoCoRaHS observer reported 4 inches of snow 3 miles south-southeast of Cumming and the broadcast media reported 3 inches in Cumming.
The local broadcast media reported 2.5 inches of snow in Roswell and the public reported 1.5 inches 1 mile north of Sandy Springs.
The public reported 5 inches of snow 4 miles west-southwest of Gillsville and 4 inches 1 mile west of Gainesville. The Hall County Emergency Manager reported 4.1 inches of snow 2 miles south of Clermont. A National Weather Service employee reported 4 inches of snow 3 miles north-northwest of War Hill Park and a COOP observer reported 4 inches 2 miles west-southwest of Gainesville.
The public reported 3 inches of snow 1 mile north-northwest pf Sugar Hill and 2 inches in Dacula. A trained spotter reported 2.8 inches of snow 1 mile west of Suwanee. CoCoRaHS observers reported 2.7 inches of snow 3 miles southeast of Dacula and 1 inch 4 miles southwest of Lawrenceville.
The Banks County Emergency Manager reported 5 inches of snow in Homer and broadcast media reported 5 inches in Maysville. A CoCoRaHS observer reported 4.3 inches of snow 1 mile east-southeast of Baldwin and a COOP observer reported 4 inches in Alto.
The public reported 5 inches of snow 4 miles east of Hoschton and the Jackson County Emergency Manager reported 3 inches in Jefferson.
The Barrow County Emergency Manager reported 2 inches of snow in Winder. A trained spotter reported 1.5 inches of snow 2 miles southwest of Fort Yargo State Park and a CoCoRaHS observer reported 1.1 inches 2 miles east of Auburn.
A COOP observer reported 2.2 inches of snow 6 miles southwest of Danielsville and a CoCoRaHS observer reported 1.1 inches 5 miles southeast of Nicholson.
CoCoRaHS observers reported .5 inches of snow 1 mile southeast of Decatur, 3 miles north-northeast of North Decatur and 1 mile north-northwest of Tucker.
The Newton County Emergency Manager reported .5 inches of snow in Covington.
CoCoRaHS observers reported .9 inches of snow 4 miles south-southwest of Athens and .5 inches 1 mile south-southwest of the State Botanical Gardens.
CoCoRaHS observers reported .7 inches of snow 5 miles southeast of Athens and 1 mile east-northeast of Whitehall.
CoCoRaHS observers reported .7 inches of snow south of Arnoldsville and .3 inches 4 miles south-southwest of Arnoldsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876306, 876307, 876309, 876310, 876311, 876312, 876313, 876314, 876315, 876316, 876317, 876318, 876319, 876320, 876321, 876322, 876323, 876324, 876325, 876327, 876326, 876328, 876329, 876330, 876331, 876332, 876333, 876334, 876335, 876336.